The Truth About Heroin Withdrawal & Death
Heroin withdrawal and withdrawal from opioids, in general, is not considered to be a deadly process. This is because heroin withdrawal-related deaths are not common and they are completely avoidable. The trick is understanding why heroin withdrawal can be deadly, what the factors are to consider, and how exactly is it avoided?
What Happens During Heroin Withdrawal
About 6 or so hours after a heroin user takes their last dose, they will likely start to experience some adverse effects from the substance leaving their body. The symptoms are mostly described as similar to a severe case of the common flu (influenza). It is a lot of shaking, sweating, and generally feeling ill. The symptoms may worsen over the next couple of days before they begin to taper off and subside. This all doesn’t sound so bad, but if as many as 61,000 people die from influenza each year, then maybe these seemingly trivial conditions should not be taken lightly.
Consider the following withdrawal symptoms:
- Runny nose
- Excess sweating
- Watery eyes
- Muscle aches
- Nausea and vomiting
- Abdominal cramps
What do these symptoms all have in common? In case it is not obvious, the common thread is fluid loss. Each symptom is either a way in which bodily fluids are lost/excreted or a direct result of excessive fluid loss. That’s right, the issue of greatest concern when talking about heroin withdrawal and death is dehydration. Our bodies are made up of about 60% water, and we need to be sure our bodies have enough H2O for them to function properly. When symptoms such as sweating, vomiting, and diarrhea persist for many hours or even days, they can result in severe dehydration, hypernatraemia (a high concentration of sodium in the blood), and possibly heart failure.
Preventing Heroin Withdrawal Deaths
If dehydration is the life-threatening aspect of heroin withdrawal, then the answer appears to be simple: drink more water during. Unfortunately, life is rarely as simple as it seems. First off, the reality is that in a first-world country like the U.S., we don’t typically think about dehydration as being deadly, but it is a serious condition that causes countless deaths worldwide and cannot be overlooked. Second, during detox, it can be hard to do basic things like thinking straight or fetching a glass of water. In the moment, it feels easier to just lay there and hope that the worst will soon pass. Lastly, many times users do no undergo withdrawal voluntarily. Heroin users who are arrested for possession may be forced into withdrawal while being held in a jail cell. Jails often don’t have the resources to manage withdrawal and are one of the most common places where heroin withdrawal-related deaths occur.
Detoxing from heroin in a detox and addiction treatment facility is the safest way to address potentially life-threatening withdrawal issues. In a medical detox facility, patients have access to 24/7 care & monitoring as well as access to immediate interventions. Patients can receive an IV drip with life-saving fluids, vitamins, and even medications for additional unpleasant symptoms.
Yes, withdrawal can be deadly, but it doesn’t have to be. Have a plan in place and utilize the resources available in your community. Heroin withdrawal deaths are almost always avoidable if the symptoms are addressed in a timely and appropriate manner. Don’t risk your life or the life of a loved one, get help today!